Q. I have dealt with body pain for many years. Like the proverbial frog in boiling water, my pain increased gradually over the years, and I just dealt with it. I wasn’t using meds, because I seem to have so many side effects from them.
This summer my doctor put me on low-dose naltrexone. It is not an opioid.
Medical oversight is essential for people switching from opioids to low-dose naltrexone. Not all doctors know about LDN, so it is essential to find a doctor who is experienced in prescribing this medicine. LDN has definitely helped me with my pain. I can even think and do activities. I have not noticed any side effects.
The studies of LDN are very interesting, and there is potential that it might be used for more than just pain.
A. Far from being an opioid, naltrexone blocks opioid receptors. You may have heard of its lifesaving use in rescuing people who have overdosed on a narcotic and are on death’s doorstep.
Low-dose naltrexone is being investigated for its ability to relieve the pain of fibromyalgia (Current Rheumatology Reviews, March 21, 2017). People also are considering it as a possible treatment for Crohn’s disease, multiple sclerosis, chronic fatigue syndrome and ALS, aka Lou Gehrig’s disease (NIPH Systematic Reviews, April 2015). While you are right that the studies are interesting, a lot more research is needed to determine which conditions might respond well to LDN. It appears that this treatment is nontoxic as well as affordable (Multiple Sclerosis Journal -- Experimental, Translational and Clinical, Sept. 29, 2016).
Q. I read your column about a woman who stopped taking aspirin and had a heart attack. Almost 30 years ago, I started taking aspirin.
In December 2015, I was getting ready to have shoulder-replacement surgery. There were a lot of scans and tests to be sure everything looked good before the surgery. They ALL checked out fine. A week before the surgery, I had to stop taking my aspirin, omega-3 fish oil and over-the-counter supplements.
Two days before the surgery, I woke up fuzzy. As it turned out, I’d had a blood clot go to my brain and cause a mild stroke. After three months of heart monitoring and tests, the neurology doctors said it was rare, but they think going off aspirin caused the blood to clot and stop up a small artery.
A. Swedish researchers reported that stopping low-dose aspirin appears to increase the risk for heart attack or stroke (Circulation, online, Sept. 25, 2017). They hypothesize that this may be a rebound clotting effect.
This new information poses a dilemma for surgeons. They often advise patients to stop aspirin prior to surgery in order to prevent excessive bleeding. This new information may call for a re-evaluation of the protocol.
Q. I was on hydrochlorothiazide to control my blood pressure for more than 10 years. I suffered through many episodes of gout before I discovered that HCTZ raises uric-acid levels.
I discussed this with my internist, who said he could put me on allopurinol or take me off HCTZ. I chose the latter, and my gout episodes have greatly diminished.
A. Gout is an excruciating inflammation of one or more joints linked to high uric-acid levels. Diuretics like hydrochlorothiazide can indeed raise uric-acid levels. Such medicines often are prescribed to lower blood pressure.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”